Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Shape aspherical compacta-applications of a theorem of Kan and Thurston to cohomological dimension and shape theories

Author: Takahisa Miyata
Journal: Proc. Amer. Math. Soc. 129 (2001), 2783-2788
MSC (1991): Primary 55M10, 55P55; Secondary 54F45, 55N05
Published electronically: January 18, 2001
MathSciNet review: 1838803
Full-text PDF

Abstract | References | Similar Articles | Additional Information


Dydak and Yokoi introduced the notion of shape aspherical compactum. In this paper, we use this notion to obtain a generalization of Kan and Thurston theorem for compacta and pro-homology. As an application, we obtain a characterization of cohomological dimension with coefficients in $\mathbb{Z}$ and $\mathbb{Z}/p$ ($p$ prime) in terms of acyclic maps from a shape aspherical compactum, which improves the theorems of Edwards and Dranishnikov. Furthermore, we obtain the shape version of the theorem and as a consequence we show that every compactum has the stable shape type of a shape aspherical compactum.

References [Enhancements On Off] (What's this?)

  • [E] R. D. Edwards,
    A theorem and a question related to cohomological dimension and cell-like maps,
    Notices Amer. Math. Soc. 25 (1978) A-259.
  • [Da] R. J. Daverman, Hereditarily aspherical compacta and cell-like maps, Top. Appl. 41 (1991), 247 - 254. MR 93b:54033
  • [DD] R. J. Daverman and A. Dranishnikov, Cell-like maps and aspherical compacta, Illinois J. Math. 40(1) (1996), 77-90. MR 98h:54045
  • [DT] A. Dold and R. Thom, Quasifaserungen und unendliche symmetrische Produkte, Annals of Math. 67 (1958), 239 - 281. MR 20:3542
  • [Dr] A. N. Dranishnikov, On homological dimension modulo $p$, Math. USSR Sb. 60(2) (1988), 413 - 425. MR 88h:55001
  • [DY] J. Dydak and K. Yokoi, Hereditarily aspherical compacta, Proc. Amer. Math. Soc. 124 (1996), 1933 - 1940. MR 96h:57019
  • [KT] D. M. Kan and W. P. Thurston, Every connected space has the homology of a $K(\pi,1)$, Topology 15 (1976), 253 - 258. MR 54:1210
  • [K] A. Koyama, A characterization of compacta which admit acyclic $UV^{n-1}$-resolutions, Tsukuba J. Math. 20(1) (1996), 115 - 121. MR 97d:55003
  • [KY] A. Koyama and K. Yokoi, A unified approach of characterizations and resolutions for cohomological dimension modulo $p$, Tsukuba J. Math. 18(2) (1994), 247 - 282. MR 95j:55002
  • [L] Yu. V. Lubenets, The fundamental dimension of subcompacta, Russian Math. Surveys 47 (1992), 182 - 183. MR 94b:54100
  • [MaS] S. Mardesic and J. Segal, Shape Theory, North-Holland Publishing Company, 1982. MR 84b:55020
  • [Ma] C. R. F. Maunder, A short proof of a theorem of Kan and Thurston, Bull. London Math. Soc. 13 (1981), 325 - 327. MR 82h:55009
  • [Mi] T. Miyata, Generalized stable shape and duality, Top. Appl. 109 (2001), 75 - 88.
  • [MiS1] T. Miyata and J. Segal, Generalized stable shape and the Whitehead theorem, Top. Appl. 63 (1995), 139 - 164. MR 96d:54017
  • [MiS2] T. Miyata and J. Segal, Generalized stable shape and Brown's representation theorem, Top. Appl. 94 (1999), 275 - 305. MR 2000f:54008
  • [W] J. J. Walsh, Dimension, cohomological dimension, and cell-like mappings, Lecture Note in Math. 870 (1981), 105 - 118. MR 83a:57021

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 55M10, 55P55, 54F45, 55N05

Retrieve articles in all journals with MSC (1991): 55M10, 55P55, 54F45, 55N05

Additional Information

Takahisa Miyata
Affiliation: Department of Computer Science, Shizuoka Institute of Science and Technology, 2200-2 Toyosawa, Fukuroi, Shizuoka-Pref., 437-8555 Japan

Keywords: Shape aspherical compactum, approximately aspherical compactum, cohomological dimension, shape, Kan and Thurston theorem
Received by editor(s): August 16, 1999
Received by editor(s) in revised form: December 29, 1999
Published electronically: January 18, 2001
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society